Georgia, 2007Lightning Strike in Georgia, October 9, 2007
October 9, 2007 · NWS FFC · 1 event in 1 county or zone
A healthy fall cold front was moving through north Georgia during the afternoon hours. This combined with ample low-level moisture allowed scattered thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A healthy fall cold front was moving through north Georgia during the afternoon hours. This combined with ample low-level moisture allowed scattered thunderstorms to develop. None reached severe limits, but one in Gwinnett county did causing some lightning damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 9, 1:24 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Oct 9, 1:24 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
224 PM EDT TUE OCT 9 2007
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AREA OF CONVECTION AHEAD OF THE COLD FRONT SPREADING SOUTHEAST
ACROSS THE FORECAST AREA THIS AFTERNOON. THE FRONT APPEARS TO BE ON
SCHEDULE MOVING ACROSS NORTHWEST ALABAMA AND SHOULD REACH THE
SOUTHEAST PORTION OF THE FORECAST AREA BY TOMORROW MORNING. I WILL
KEEP THUNDER IN THE FORECAST THROUGH MIDNIGHT...WITH INSTABILITY
RUNNING OUT AS WE LOSE WHAT HEATING WE HAVE HAD TODAY. VERY DRY
AIRMASS MOVES INTO THE STATE BEHIND THE FRONT AS THE DEEP UPPER LEVEL
LOW ASSOCIATED WITH THIS SYSTEM DIGS TOWARD THE MID ATLANTIC COAST
THROUGH THURSDAY. BEST COLD ADVECTION LAGS UNTIL WEDNESDAY NIGHT AND
THURSDAY AS THE LOW PUSHES THE TAIL END OF A FAST MOVING SHORTWAVE
OVER THE STATE. AT THIS TIME IT APPEARS THAT THERE WILL BE
INSUFFICIENT MOISTURE FOR ANY CHANCE OF PRECIPITATION WITH THIS NEXT
FEATURE.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MAIN INFLUENCE OVER OUR WEATHER THROUGH THE EXTENDED FORECAST PERIOD
WILL BE THE DRY AIRMASS THATS DOMINATES AS A LARGE SURFACE RIDGE OF
HIGH PRESSURE BUILDS INTO THE CENTRAL U.S. FROM SOUTHERN CANADA AND
SLOWLY SHIFTS EASTWARD THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
UPPER FLOW REMAINS NORTHWEST THROUGH THE END OF THE WEEK TURNING MORE
WESTERLY TO SLIGHTLY SOUTHWESTERLY BY THE BEGINNING OF NEXT WEEK.
THIS SHIFT WILL ALLOW TEMPERATURES TO SLOWLY WARM UP...BUT A LACK OF
ANY SIGNIFICANT UPPER LEVEL LIFT AND THE CONTINUED DRY AIRMASS OVER
THE REGION SHOULD KEEP US DRY THROUGH THE EXTENDED FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 64 86 53 76 45 / 50 0 0 0 5
ATLANTA 63 84 53 74 48 / 50 0 0 0 5
BLAIRSVILLE 54 80 45 68 39 / 30 0 0 10 10
CARTERSVILLE 59 83 49 73 42 / 30 0 0 5 5
COLUMBUS 66 87 58 80 50 / 50 5 0 0 5
GAINESVILLE 62 84 54 73 48 / 50 0 0 5 10
MACON 67 88 56 80 47 / 40 10 0 0 5
ROME 59 84 49 73 43 / 20 0 0 5 10
PEACHTREE CITY 60 84 49 75 41 / 50 0 0 0 5
VIDALIA 70 88 61 82 50 / 30 20 0 0 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Oct 9, 4:00 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT TUE OCT 9 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT TUE OCT 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS EXPECTED OVER NORTH AND PARTS OF CENTRAL
GEORGIA LATE THIS MORNING TO EARLY EVENING.
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA TODAY AND CENTRAL GEORGIA
TONIGHT.
.PRIMARY HAZARD...
THE PRIMARY HAZARD WITH ANY THUNDERSTORMS WILL BE LIGHTNING. THE
MOST LIKELY LOCATION FOR THUNDERSTORMS WILL BE NORTH AND WEST OF
MACON LATE THIS MORNING TO EARLY EVENING.
.DISCUSSION...
CAPES WILL INCREASE TO AROUND 1000 WITH LIFTED INDICES OF MINUS 1 TO
MINUS 3 AHEAD OF AN APPROACHING COLD FRONT. WITH A MOIST AIRMASS AT
LOWER LEVELS IN PLACE OVER THE AREA...ISOLATED THUNDERSTORMS CAN BE
EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
BDL
In the hours before
Special weather statement, Oct 9, 1:53 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
253 PM EDT TUE OCT 9 2007
GAZ019-091945-
253 PM EDT TUE OCT 9 2007
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN FLOYD COUNTY UNTIL 345
PM EDT...
AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROME...MOVING SOUTHEAST AT 15 MPH.
A SERIES OF STORMS WITH HEAVY RAIN HAVE DEVELOPED REPEATEDLY OVER
THE SAME AREAS OF FLOYD COUNTY...RESULTING IN NEARLY 2 INCHES OF
RAIN. RUNOFF FROM THESE STORMS WILL CAUSE SMALL CREEKS AND
STREAMS...INCLUDING BUT NOT LIMITED TO HEATH CREEK...LAVENDER
CREEK...AND BEECH CREEK...TO REACH NEAR BANKFULL LEVELS. PONDING OF
WATER IN URBAN AREAS AND ALONG HIGHWAYS...STREETS AND UNDERPASSES IS
ALSO POSSIBLE ACROSS PORTIONS OF FLOYD COUNTY...INCLUDING THE CITIES
OF COOSA...ROME...SHANNON AND LINDALE. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO
MINOR FLOODING.
Special weather statement, Oct 9, 2:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT TUE OCT 9 2007
GAZ032>034-045-092000-
326 PM EDT TUE OCT 9 2007
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DEKALB...
COBB...GWINNETT AND FULTON COUNTIES UNTIL 400 PM EDT...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DUNWOODY TO AUSTELL...MOVING SOUTHEAST AT
10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS DEKALB...COBB...GWINNETT AND FULTON COUNTIES THROUGH 400 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHITEWATER...
SANDY SPRINGS...POWDER SPRINGS...MARIETTA...FAIR OAKS...DUNWOODY...
AUSTELL...SMYRNA...VININGS...BERKELEY LAKE...NORCROSS...MABLETON...
NORTH ATLANTA AND DORAVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Oct 9, 2:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT TUE OCT 9 2007
GAZ022-023-034-092015-
346 PM EDT TUE OCT 9 2007
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN GWINNETT...
FORSYTH AND HALL COUNTIES UNTIL 415 PM EDT...
AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GAINESVILLE TO SUWANEE...MOVING SOUTHEAST
AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS GWINNETT...FORSYTH AND HALL COUNTIES THROUGH 415 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OSCARVILLE...COAL
MOUNTAIN...CHESTATEE...GAINESVILLE...CUMMING...LAKE LANIER ISLAND...
WESTSIDE...OAKWOOD...SUWANEE...SUGAR HILL...BUFORD...REST HAVEN AND
FLOWERY BRANCH. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Lightning, Gwinnett
- When
- October 9, 2:50 PM EST to 2:51 PM EST
- Where
- Gwinnett County, Duluth
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.000, -84.150
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a shed behind a home on Tina Court. The storage shed was set on fire, causing damage to the structure and lawn equipment stored within.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Michigan, October 9, 20072 deaths · 1 event
- Damaging Winds in New Jersey, October 9, 2007$200,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in New York, October 9, 2007$5,000 · 50 kt wind · 7 events
- Damaging Winds in Pennsylvania, October 9, 2007$4,000 · 50 kt wind · 3 events
- Drought in West Virginia, October 9 to 30, 20072 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 9, 200755 kt wind · 2 events
- Drought in Virginia, October 9 to 30, 20071 event
- Heavy Snow in Alaska, October 9 to 10, 20071 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, October 9, 20071 event
- High Wind in Oregon, October 9, 2007$1,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64561.